Texas, 2018

Flood and Damaging Winds in Texas, December 26, 2018

December 26, 2018 · NWS OUN · 5 events in 3 counties and zones

A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 26, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 26, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
539 AM CST Wed Dec 26 2018

.AVIATION...
TAFs 2612/2712...
Scattered showers a few thunderstorms have developed over
western north Texas and southwest Oklahoma during
the past hour.  Showers and storms are expected to become
more numerous and move north and east through the morning.
Meanwhile, fog will lower visibility to around 1 mile
across northwest Oklahoma through the morning with some
improvement through the afternoon. Elsewhere, mainly IFR ceilings
are expected over the next 12 hours at most TAF sites with some
improvement to MVFR ceilings in and around thunderstorms. During
the evening, showers and storms will gradually end from west to
east with mainly VFR conditions.

&&

.PREV DISCUSSION... /issued 319 AM CST Wed Dec 26 2018/

DISCUSSION...
Scattered showers and perhaps a few elevated storms will continue
to develop through sunrise. It appears a better concentration of
showers will be across northern Oklahoma, along and near an area
of better convergence and moisture gradient. There may be a 2-3
hour lull in precipitation around sunrise, but lift will continue
to increase as a strong trough approaches. This will also
increase the chances of mainly elevated storms and the potential
for heavy rainfall.

How much near surface instability if any is somewhat questionable
for this afternoon/early evening. At this point will go more with
the solution of mainly elevated storms and areas of heavy
rainfall. Later today and this evening, as cold mid level
temperatures overspread the area, enough CAPE will be available
for the risk of hail, mainly across the western half/third of the
forecast area.

The upper low/trough will lift north of the southern Plains early
Thursday. This will bring a quick end to shower and thunderstorm
chances as drier air is advected into the region. Will continue
to keep slight/chance POPs for mainly light snow late Friday into
Saturday. At this time, it appears any snow accumulation will be
light.

Another system may influence our weather late in the weekend into
early next week. For now will mention a slight chance of a cold
rain and or rain/snow mix across mainly the southeast part of
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  45  54  28 / 100 100   0   0
Hobart OK         61  40  51  25 / 100  60   0   0
Wichita Falls TX  63  46  57  31 / 100  90   0   0
Gage OK           59  34  45  19 /  90  50   0   0
Ponca City OK     59  45  55  24 /  90 100  10   0
Durant OK         63  50  63  34 /  80 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Dec 26, 5:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
511 AM CST Wed Dec 26 2018

OKZ004>048-050>052-TXZ083>090-271115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
511 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms and Heavy Rain...
Showers and thunderstorms will become more numerous across
portions of western north Texas and southwestern Oklahoma through
this morning, and then spread north and eastward over most of
Oklahoma. A few strong to severe thunderstorms will be possible
this afternoon and evening, especially across western Oklahoma
and western north Texas. Locally heavy rainfall will also be
possible across portions of Oklahoma and north Texas through
early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 26, 7:51 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
751 AM CST WED DEC 26 2018

OKZ038-261415-
Comanche OK-
751 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Comanche County Until 815
AM CST....

AT 747 AM CST, a strong thunderstorm was located 5 miles south of
Cache, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...

Locations impacted include...
Western Lawton, Cache, Medicine Park, Meers, Lake Lawtonka, Fort
Sill, Wichita Mountains Wildlife Refuge, Mount Scott, Doris
Campground and The Visitor Center.

LAT...LON 3485 9839 3450 9858 3450 9866 3451 9866
      3451 9869 3485 9873
TIME...MOT...LOC 1347Z 192DEG 37KT 3455 9863

MAXWELL

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Wichita

When
December 26, 8:00 AM CST to 8:00 PM CST
Where
Wichita County, (Sps)sheppard Afb to 6.52 mi NNW of Iowa Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.990, -98.490

Extensive flooding reported over central parts of the county, especially near Buffalo Creek.

Thunderstorm Wind, Knox

When
December 26, 4:35 PM CST
Where
Knox County, 0.9 mi NE of Knox City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.430, -99.810

Carports blown over on cars.

Thunderstorm Wind, Archer

When
December 26, 6:10 PM CST
Where
Archer County, 1.34 mi WSW of Lakeside City
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.820, -98.570

Fire department reported 2 barns destroyed, a house with all windows blown out by debris, a barn wrapped in power lines, and 4 power poles down. Time is radar estimate.

Thunderstorm Wind, Wichita

When
December 26, 6:23 PM CST
Where
Wichita County, 1.8 mi SW of Wichita Falls
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
33.890, -98.510

Thunderstorm Wind, Wichita

When
December 26, 7:58 PM CST
Where
Wichita County, 1.8 mi SW of Wichita Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.890, -98.510

Roof blown off of a small extension on the west side of a building near KFDX studio.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797742, 797734, 797735, 797738, 797737.